Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 158, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2020, 2:18 AM CDT for 4 counties in Iowa; Nobles County, Rock County, Minnesota; Lincoln County, Minnehaha County, Union County, South Dakota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 2:18 AM CDT (07:18 UTC)
- Expired
- Aug 9, 2020, 3:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Nobles County, MN, Rock County, MN, Lincoln County, SD, Minnehaha County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:22 AM CDT | TSTM WND DMG | Inwood, IA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM INWOOD. SNAPPED TREE SEVERAL FEET OFF THE GROUND. TIME ESTIMATED BASED ON RADAR. RECEIVED VIA SOCIAL MEDIA. |
| Aug 9, 2:22 AM CDT | TSTM WND DMG | Inwood, IA | SNAPPED TREE SEVERAL FEET OFF THE GROUND. |
| Aug 9, 2:35 AM CDT | TSTM WND GST 50 | 1 Sse Sioux Center, IA | PERSONAL WEATHER STATION (KIASIOUX79). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3066 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
211
WUUS53 KFSD 090718
SVRFSD
IAC119-141-143-167-MNC105-133-SDC083-099-127-090800-
/O.NEW.KFSD.SV.W.0158.200809T0718Z-200809T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
218 AM CDT Sun Aug 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in northwestern Iowa...
Western Osceola County in northwestern Iowa...
Sioux County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
Southern Rock County in southwestern Minnesota...
Southwestern Nobles County in southwestern Minnesota...
Southeastern Minnehaha County in southeastern South Dakota...
Southeastern Lincoln County in southeastern South Dakota...
Northeastern Union County in southeastern South Dakota...
* Until 300 AM CDT.
* At 218 AM CDT, severe thunderstorms were located along a line
extending from near Larchwood to Hudson to near Hawarden, moving
east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hills and Lester around 225 AM CDT.
Rock Valley and Doon around 230 AM CDT.
Sioux Center, Hull and Maurice around 235 AM CDT.
Orange City, Boyden and Ellsworth around 240 AM CDT.
Alton, Adrian, George and Matlock around 245 AM CDT.
Hospers and Rushmore around 250 AM CDT.
Sheldon, Sibley, Ashton and Archer around 255 AM CDT.
Sanborn around 300 AM CDT.
Other locations impacted by these severe thunderstorms include
Bigelow, Steen and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9656 4312 9651 4353 9653 4368 9565
4333 9561 4302 9571
TIME...MOT...LOC 0718Z 252DEG 56KT 4347 9649 4313 9647 4297 9652
HAIL...0.75IN
WIND...60MPH
$$
JM2 follow-up statements
089
WWUS53 KFSD 090736
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
236 AM CDT Sun Aug 9 2020
SDC083-099-127-090746-
/O.CAN.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Minnehaha SD-Lincoln SD-Union SD-
236 AM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINNEHAHA...
SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
4333 9561 4302 9571
TIME...MOT...LOC 0736Z 252DEG 56KT 4355 9617 4321 9615 4305 9620
$$
IAC119-141-143-167-MNC105-133-090800-
/O.CON.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Rock MN-Nobles MN-
236 AM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR LYON...WESTERN OSCEOLA...SIOUX...NORTHWESTERN O'BRIEN...SOUTHERN
ROCK AND SOUTHWESTERN NOBLES COUNTIES...
At 236 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Ellsworth to Hull to near Sioux
Center, moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Alton, George, Boyden, Ellsworth and Matlock around 245 AM CDT.
Adrian and Hospers around 250 AM CDT.
Sheldon, Ashton and Rushmore around 255 AM CDT.
Sibley and Archer around 300 AM CDT.
Sanborn around 305 AM CDT.
Other locations impacted by these severe thunderstorms include
Bigelow and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
4333 9561 4302 9571
TIME...MOT...LOC 0736Z 252DEG 56KT 4355 9617 4321 9615 4305 9620
HAIL...0.75IN
WIND...60MPH
$$
JM626
WWUS53 KFSD 090752
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
252 AM CDT Sun Aug 9 2020
IAC119-141-143-167-MNC105-133-090802-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Rock MN-Nobles MN-
252 AM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR LYON...WESTERN OSCEOLA...
SIOUX...NORTHWESTERN O'BRIEN...SOUTHERN ROCK AND SOUTHWESTERN NOBLES
COUNTIES WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
4333 9561 4302 9571
TIME...MOT...LOC 0752Z 252DEG 56KT 4362 9589 4328 9587 4312 9592
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:26 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 9, 12:26 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1226 AM CDT Sun Aug 9 2020 .UPDATE... Issued at 920 PM CDT Sat Aug 8 2020 Finally starting to see additional convection begin to develop across western Nebraska late this evening as MCV begins to move eastward. Additional convection is beginning to also develop across central Nebraska as the LLJ begins to increase. Very short term CAMs have struggled considerably resolving the mesoscale features this evening, but have at least started to catch up over the past hours. That said, there remains considerable uncertainty on the continued potential and longevity of upscale growth as this wave moves east overnight. MUCAPE values remain substancial further east across SD/NE AOA 3500 J/KG, however overall deep layer shear remains on the weaker side at 25-30 knots. Given latest trends, I'd continue to expect to see the MCV slide east with a bit of a northeast pivot in development as 700 mb flow begins to veer to the southeast behind the feature. However, the further east this system travels, it will run into a much more stable boundary layer, and may likely remain elevated lifting off the 800 mb layer. The other question mark will be how much the activity over the central portions of Nebraska will intercept stronger low-lvl flow. It's unknown if this activity will be able to consistently transport stronger winds down to the surface, or if you'll instead see a larger system producing fairly widespread 30 to 50 mph winds with pockets of higher winds of 60+ mph pushing to the surface. 0-2 KM shear vectors will end up being slightly more perpendicular to the line, so will need to watch for stronger bowing segments. Certainly feel a severe weather risks remains elevated up to the James River, with much more uncertainty east of that area into the overnight hours. && .SHORT TERM...(This Evening through Sunday) Issued at 254 PM CDT Sat Aug 8 2020 As of 19Z, MCV near KOGA in central Nebraska. This disturbance is expected to lift northeast, and interact with stationary boundary across central South Dakota. Despite the stratus across the area that has prevented southeastern South Dakota from heating out, atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb to 500 mb. This is resulting in 100mb mixed layer CAPE values of 4000-5000 J/kg of CAPE. SPC mesoanalysis indicating 1400-~1700 J/kg of downdraft CAPE along the South Dakota/Nebraska border. CAMs suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk shear values are 25-30 knots, so may be difficult to get individual storms to organize, but if a supercell is able to develop movement should slow and may produce locally heavy rain. Expect storms to develop into a complex, with damaging winds being the primary threat. Complex of storms is expected to lift northeast through the evening lingering into the morning hours of Sunday morning. Behind the complex, saturated near surface layer remains hinting at the potential for another round of stratus on Sunday morning. Models have hinted that stratus may try and lift northeast through the day, but have lowered highs a bit Sunday, with the greatest shadow on highs across southwest Minnesota where stratus is expected to linger through much of the day. Strong cold front is expected to work south through the area on Sunday evening. Capping inversion appears to be a bit stronger across southern half of the forecast area, and have concentrated pops a bit across southwest Minnesota and adjacent areas. Steep lapse rates above 800 mb still resulting in extreme instability with near 5000 J/kg of CAPE. Shear once again looks to be weak, thus making wind and hail favored severe weather modes. .LONG TERM...(Sunday Night through Saturday) Issued at 254 PM CDT Sat Aug 8 2020 Canadian surface high pressure will build into the region on Monday leading to cooler weather around the region Monday. Forecast area is on the northeast edge of upper level ridge across the desert southwest. As a series of short waves top the ridge in zonal flow, could see periodic thunderstorms throughout the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1223 AM CDT Sun Aug 9 2020 Convective line progressing northeast early this morning. Winds with this line have averaged in the 50 to 70 mph range. Convection will likely impact all three terminals, with the greatest impacts potentially at KHON and KFSD. This system may be in a weakening phase as it approaches I-29. After convection moves through, MVFR to IFR stratus may again try to drift northwest Sunday morning. Clouds may thin through the day, albeit slowly, ahead of a frontal boundary moving in later in the afternoon. Low confidence on convection risks with this front in the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Dux SHORT TERM...BT LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 250 PM CDT Sat Aug 8 2020 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-056-092000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Moody- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to form across portions of South Dakota and Nebraska late this afternoon and move east overnight. Some of these storms may be strong to severe with gusty winds to around 70 mph the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central South Dakota between 6 pm and 9 pm CDT and move northeast overnight. Some of these storms will be strong to severe with the potential for strong winds in excess of 70 mph and hail to the size of quarters. Additionally, locally heavy rain and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today.
In the hours before
Local storm report, Aug 9, 1:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND GST 5 ESE TYNDALL 42.97N 97.77W
08/09/2020 M58 MPH BON HOMME SD MESONET
&&
AKLocal storm report, Aug 9, 1:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 1 NNW ALEXANDRIA 43.66N 97.79W
08/09/2020 E65 MPH HANSON SD STORM CHASER
MEASURED WIND GUST TO 65 MPH.
&&
AKLocal storm report, Aug 9, 1:31 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND GST 3 N MITCHELL 43.77N 98.03W
08/09/2020 M54 MPH DAVISON SD ASOS
KMHE ASOS.
&&
SSCLocal storm report, Aug 9, 1:44 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM TSTM WND GST 1 N HURON 44.38N 98.22W
08/09/2020 M56 MPH BEADLE SD ASOS
KHON ASOS.
&&
SSCLocal storm report, Aug 9, 1:48 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST 5 SSE CANOVA 43.81N 97.48W
08/09/2020 M53 MPH MCCOOK SD MESONET
PERSONAL WEATHER STATION (KSDCANOV2).
&&
SSCLocal storm report, Aug 9, 2:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND GST 3 E CAVOUR 44.37N 97.98W
08/09/2020 E54 MPH BEADLE SD MESONET
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 42 min |
| Aug 8, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 53 min |
| Aug 9, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 1 more | 41 min |
| Aug 9, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld | 44 min |
| Aug 9, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Davison, Douglas, Hanson, Hutchinson and 5 more | 43 min |
| Aug 9, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Kingsbury, Miner, Sanborn | 49 min |
| Aug 9, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Clay, Hanson, Hutchinson, Kingsbury, Lake and 9 more | 40 min |
| Aug 9, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Miner, Sanborn | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.